Feeds:
Posts
Comments

Posts Tagged ‘side-affects’

Many of us with bipolar disorder take drugs to lessen the intensity of our mood swings, whether that is depression, hypomania or mania. We take them in spite of the side effects such as foggy thinking, memory problems, weight gain and sleeplessness or sleepiness, just to name a few. Many of us have convinced our doctor or psychiatrist to change our meds as a result of the side affects. Some of us have decided to tolerate some side effects because the meds are doing the job of leveling out our moods to normal or close to normal and, after trying many others, these are the only ones that have worked. We tolerate it because the toll the mood swings have on us is far worse than the side effects.

But what if a medication actually causes the behavior we are trying to prevent? Recently the Food and Drug Administration issued a warning about Abilify. I read a bulletin from Drugs.com stating that on 5/3/2016, the FDA (Food and Drug Administration) has issued a warning that Abilify, an antipsychotic drug used to treat bipolar disorder, schizophrenia and tourettes, has been found to have side effects which cause a lack of impulse control in some individuals. It results in compulsive behaviors such as spending or shopping, gambling, eating and sexual activity. Although they are rare, the FDA is still requiring that these side effects be listed on Abilify’s label.   Once the medication is stopped, the symptoms disappear.

By no means should anyone stop their medication without discussing it and working out a plan with a doctor.

These side effects are the very things that we are taking our meds to avoid. We want to steer clear of those manic and hypomanic type of behaviors. Findings like this it just reemphasizes the importance of being self aware. It is important to keep a running record of our meds, their dosages, any changes positive or negative and the start and stop dates. If something doesn’t seem to be working right, we can go to the doctor’s office armed with this important data. S/he will see that we have been doing our homework and, with the detailed records, s/he will be better able to help us. I certainly can’t keep all of that data in my head. I must write things down or I forget half of what I want to bring to my doctor’s attention during my appointment. I keep the record for not only my psychiatric meds but those prescribed by my family doctor as well. It serves me well.

You can find the FDA report online—I checked it out. https://www.fda.gov/Drugs/DrugSafety/ucm498662.htm

Advertisements

Read Full Post »

Over the past few weeks I’ve been dragging around for a few days wanting nothing but sleep but not giving in, then changing to feeling fine.  Another few days I’d have chest pain.  I’ve been having pain as if I have a bad gallbladder but that was taken out 7 years ago.  What gives?  I haven’t felt anxious, I only felt depressed 4 days in these past few weeks, no mixed moods.  For the most part, my moods have been stable/normal.

Recently, my internist put me on an allergy med and supplements–that’s when I ended up feeling worse.  I stopped the supplements and felt better.  I started them again and the sleepiness/fatigue kicked in again, my upper right abdomen started hurting more, etc.  I asked my internist/family doctor if these new supplements and allergy med would interact with the buproprion (wellbutrin), conazepam (Klonipin), seroquel for bipolar disorder.  I also asked about interactions with prazosin (alternate use med for PTSD nightmares). “No, no and no”.  So what’s going on.  Since taking psychiatric meds I’ve gained too much weight, my cholesterol has gone sky high (for which I have to take simvastatin), I have 2 heart valves  damaged, and a cardiologist thinks I may have had a TIA when I was in the hospital for spinal nerve impingements with excruciating pain–for that I was also given steroids, hydromorphone which made me deathly ill, changed to opioids, etc. while thy still had me on the psych meds.  It’s no wonder I had the TIA on the day I was supposed to be released–I suddenly couldn’t speak right, everything I said during my exit interview was garbled and the whole hospital floor was put on Stroke Alert.  Thankfully the incident passed without any residual effects.  I went home the following day.

Read Full Post »

Today has been a wonderful day. For the first time in ages, I woke up feeling fairly rested, energetic and ready to meet the day. I was looking forward to making a really nice breakfast for my spouse. I was able to multi-task, washing dishes and cleaning up at the same time I was cooking! I went shopping for some new casual clothes in fresh, happy colors. When I got home, we had lunch and went for an hour walk at a local preserve. I found joy in the scent of the pine trees, the just-blooming mountain laurel and the feel of various kinds of wet moss. I could actually feel the working of my muscles again. I felt so GOOD today!

I haven’t been able to feel deep emotion, feel the muscles in my body or to do the ordinary things in daily life at a normal pace for about a year or more. My body felt like lead and my brain (mind) was totally numb. For the last year, I have lived in the present moment, unable to think a day forward or backward. It got so bad that one month ago, I couldn’t remember details of conversations I had or tasks that I had done only a half hour before. I was just existing in the present moment. It was a frightening experience.

I thank God for my doctor who figured out that the medicine I was prescribed prior to being referred to him was probably the bulk of my problem. He took me off of it and started me on a new one. The transition was awful but totally worth it to feel so wonderful today. I hope I will stay this way most of my days. Finally, relief and joy. I am starting to anticipate a bright future.

Wishing everyone bright days, Journey

Read Full Post »

Rev. Shane L. Bishop

Musings of Rev. Shane L. Bishop

Vitality

The Power Of Enduring

Story Empire

Exploring the World of Fiction

Story of My Life

Things I've learned. Things I've seen. Things I've experienced.

Pieces of Bipolar

One of a kind bipolar II rapid cycling navigating the world one day at a time

Bipolar Me

My Experience Only. YMMV.

Damon Lifestyle Therapy

workplace ergo+wellness

Thornsyde

The Thorn In My Side

Shedding Light on Mental Illness

The triumphs and struggles of living with bipolar disorder